Hail, Van Wert
- When
- June 5, 2:15 PM EST to 2:16 PM EST
- Where
- Van Wert County, 2.6 mi NW of Convoy
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 40.950, -84.730
A cold front, accompanied by a pocket of cold air aloft, resulted in widely scattered thunderstorms. One of the storms in Van Wert county, produced sporadic severe weather.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IWX wrote it up.
A cold front, accompanied by a pocket of cold air aloft, resulted in widely scattered thunderstorms. One of the storms in Van Wert county, produced sporadic severe weather.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Jun 5, 2:12 PM EST, 3 minutes earlier.
Area Forecast Discussion National Weather Service Northern Indiana 312 PM EDT Mon Jun 5 2017 .SYNOPSIS... Issued at 312 PM EDT Mon Jun 5 2017 There is a slight chance of afternoon showers and storms both today and tomorrow, mainly along and east of interstate 69, but primarily dry conditions are expected through the middle of the week. Much cooler conditions also anticipated for the rest of the week with upper 60s to mid 70s through Thursday. && .SHORT TERM...(This Evening through Tonight) Issued at 312 PM EDT Mon Jun 5 2017 Long stretch of relatively quiet weather on tap as large cutoff upper low settles over the eastern Great Lakes, leaving our region in prevailing N/NE flow through midweek. Primary cold front is currently pushing through the area. Some stratocu and decent temp drops in MI due to marine influence but low level convergence is very broad/weak. Better low level moisture has also been scoured out and latest hi-res/rapid update forecast soundings indicate weak capping (along with very dry air aloft verified by upstream soundings and satellite data). This is limiting potential for SCT showers/storms (outside of our SE) this afternoon. A few cells have popped up in our east and CAM's still generating a few isolated showers through the evening with both low level front and midlevel vort max later this evening but general trend has been drier/lower coverage. Made some cuts to PoP's but did leave in an isolated mention across the E/SE based on latest radar, satellite, and surface obs where slightly better moisture still resides and diurnal timing is more favorable. Small hail/gusty winds may be possible given cold/dry conditions aloft but severe weather is not expected. Showers may persist for an hour or two after 00Z with passing vort max but expect primarily dry conditions overnight. CAA will lead to much cooler overnight lows, in the low/mid 50s per latest concensus. && .LONG TERM...(Tuesday through Monday) Issued at 312 PM EDT Mon Jun 5 2017 Much cooler conditions expected for the rest of the week. 850mb temps drop to around 5C by Wed and expect a fair amount of cloud cover to keep highs in the upper 60s/low 70s through midweek. Steady warming trend anticipated late in the week followed by a sharp warmup by Sun/Mon with impressive longwave ridge building over the eastern CONUS. MAV guidance already showing upper 80s and could easily see 90s again. Similar to today, could be an isolated shower in our eastern zones on Tue and Wed. Cyclonic flow aloft/broad CVA and cool temps aloft may yield a sprinkle or two but still relatively dry through most of the column with some capping issues still seen and relatively weak forcing. Left in a low chance in far SE but expect primarily dry conditions. No thunder anticipated. Next decent chance of rain not until late Friday when a modest shortwave ripples through with increasing moisture/instability and a weak low level convergent boundary. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon) Issued at 150 PM EDT Mon Jun 5 2017 Post-frontal northerly flow is beginning to increase this afternoon with speeds generally expected to settle into the 10 to 15 knot range. A few gusts to 20 knots are possible at KSBN through late afternoon. Northern Indiana will remain placed between ridge of high pressure to the west and persistent trough of low pressure to the east, keeping northerly gradient locked in place through this forecast valid period. Speeds will diminish this evening, but diurnal mixing should allow for gusts back into the 15 to 20 knot range on Tuesday. Diurnal cu associated with cold pool should remain northeast of terminals today, but a reinforcing vort max dropping across the southern Great Lakes should bring more substantial cu deck across northeast Indiana for Tuesday. Bases should remain VFR however. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...Beach Hazards Statement through Tuesday evening for INZ003. MI...Beach Hazards Statement through Tuesday evening for MIZ077. OH...NONE. LM...Small Craft Advisory until 11 PM EDT Tuesday for LMZ043-046. && SYNOPSIS...AGD SHORT TERM...AGD LONG TERM...AGD AVIATION...Marsili Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous Weather Outlook National Weather Service Northern Indiana 414 AM EDT Mon Jun 5 2017 INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005- 015-016-024-025-060815- St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski- Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-Miami- Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Cass MI- St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry- Paulding-Putnam-Van Wert-Allen OH- 414 AM EDT Mon Jun 5 2017 /314 AM CDT Mon Jun 5 2017/ This hazardous weather outlook is for portions of southwest Michigan...northern Indiana and northwest Ohio. .DAY ONE...Today and Tonight There is a slight chance of thunderstorms, mainly over eastern portions of the area, this afternoon. Severe storms are not expected. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a chance of thunderstorms Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx LMZ043-046-060815- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 414 AM EDT Mon Jun 5 2017 This hazardous weather outlook is for portions of The Nearshore Waters of Southeastern Lake Michigan. .DAY ONE...Today and Tonight Winds and waves are expected to be hazardous for small craft this afternoon and tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Winds and waves are expected to continue to be hazardous for small craft on Tuesday. There is a chance of thunderstorms on Friday. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx INZ003-MIZ077-060815- La Porte-Berrien- 414 AM EDT Mon Jun 5 2017 /314 AM CDT Mon Jun 5 2017/ This hazardous weather outlook is for portions of southwest Michigan and northern Indiana. .DAY ONE...Today and Tonight Dangerous swimming conditions due to high waves and rip currents are expected on Lake Michigan beaches this afternoon and tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Dangerous swimming conditions due to high waves and rip currents are expected to continue on Lake Michigan beaches Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx
Special Weather Statement National Weather Service Northern Indiana 242 PM EDT MON JUN 5 2017 INZ018-027-OHZ015-024-051930- Adams-Allen-Van Wert-Paulding- 242 PM EDT MON JUN 5 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ALLEN... NORTHEASTERN ADAMS...SOUTHWESTERN PAULDING AND NORTHWESTERN VAN WERT COUNTIES... At 241 PM EDT, a strong thunderstorm was located near Woodburn, or 11 miles east of New Haven, moving south at 20 mph. Wind gusts to 40 mph and pea size hail are possible with this storm. Locations impacted include... Van Wert, Decatur, Woodburn, Monroeville, Payne, Convoy, Middlebury, Dixon, Scott, Worstville, Edgerton In Allen County, Tipton, Monmouth, Zulu, Cavett, Mcgill, Tillman and Townley. Seek shelter until this storm passes. LAT...LON 4085 8450 4084 8500 4115 8492 4116 8468 TIME...MOT...LOC 1841Z 359DEG 19KT 4108 8481 MARSILI
Special Weather Statement
National Weather Service Northern Indiana
315 PM EDT MON JUN 5 2017
OHZ024-052000-
Van Wert-
315 PM EDT MON JUN 5 2017
...A STRONG THUNDERSTORM WILL AFFECT VAN WERT COUNTY...
At 314 PM EDT, a strong thunderstorm was located over Convoy, or 7
miles northwest of Van Wert, moving southeast at 25 mph.
Wind gusts to 40 mph and pea size hail are possible with this storm.
Locations impacted include...
Van Wert, Convoy, Ohio City, Middlebury, Wren, Venedocia, Elgin,
Monticello, Glenmore, Cavett, Dull, Abanaka, Jonestown and Schumm.
Seek shelter until this storm passes.
LAT...LON 4073 8446 4073 8477 4087 8480 4098 8480
4099 8475 4099 8460 4074 8440 4069 8440
4068 8446
TIME...MOT...LOC 1914Z 327DEG 21KT 4094 8469
MARSILIThe Northern Indiana radar (KIWX), 93 km away, was scanning. The volume nearest the first event began at 19:14 UTC.
3 thunderstorm wind, 2 hail. Local standard time, as filed.
A trained spotter measured wind gusts to 60 mph.
Emergency management officials reported telephone poles snapped, with lines down.
A trained spotter reported a tree limb was blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2017Every state in 2017This day in weather historyWarnings in Ohio, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 705658, 705663, 705659, 705660, 705661.